A Further Point about Statins...
Last month's interview with Dr. Joseph Sonnabend concerning the risk of coronary heart disease in those on protease inhibitors, mentioned the protective benefits of cholesterol-lowering drugs but missed an important point. Most such drugs belong to the class known as "statins." These drugs are metabolized by the same CYP3A liver enzymes as are protease inhibitors and many other drugs.
Dr. Sonnabend points out that there are potentially serious interactions between some statins and drugs with an inhibitory effect on CYP3A. Drugs in the same classes as erythromycin or itraconazole can raise statin levels in the body 10- to 20-fold, leading to increased toxicity. Protease inhibitors, especially ritonavir, reduce CYP3A liver activity in a similar fashion and may cause problems for people taking statins concurrently if the dose is not reduced. (Abbott Laboratories says that ritonavir has the potential to raise statin blood levels several fold, although it has done no actual studies of this interaction.)
The statins' most worrisome side effect is muscle toxicity. Symptoms include weakness and muscle pain, and brown urine. Also observed are elevated serum levels of creatinine phosphokinase (CPK or CK), which is an indication of muscle cell damage. Dr. Sonnabend advises that people who are taking ritonavir and need to lower their cholesterol levels may want to avoid the statins and take lipid-regulating drugs such as Lopid (gemfibrozil), which belong to a different class and are not metabolized by CYP3A. But the Lopid-type drugs are of more limited usefulness than the statins.
Lipitor (atorvastatin) is metabolized by CYP3A less than the other statins, and so is not as affected by drug interactions. And on June 9, the FDA allowed a labeling change for Pravachol (pravastatin) to address that drug's reduced potential for drug interactions. Pravachol is not metabolized by CYP3A to a significant extent.